Wyoming, 2012

High Wind in Wyoming, November 30, 2012

November 30, 2012 · NWS CYS · 2 events in 1 county or zone

A strong upper level disturbance and cold front moved across southeast Wyoming. Sustained west to southwest winds of 35 to 45 mph with gusts to near 70 mph occurred near the Arlington and Elk Mountain areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong upper level disturbance and cold front moved across southeast Wyoming. Sustained west to southwest winds of 35 to 45 mph with gusts to near 70 mph occurred near the Arlington and Elk Mountain areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 30, 9:21 PM MST, 15 minutes earlier.

Area forecast discussion, Nov 30, 9:21 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
921 PM MST FRI NOV 30 2012

.UPDATE...
MAIN FOCUS THIS EVENING IS WIND SPEEDS OVER THE WIND PRONE AREAS.
AT THIS TIME WINDS REMAIN RELATIVELY SUBDUED. WINDS CURRENTLY
GUSTING BELOW 40 MPH IN THE ARLINGTON AREA AND BELOW 20 MPH AT
BORDEAUX. MODELS CONTINUE TO INCREASE WINDS ALOFT OVER THE NEXT
SEVERAL HOURS BUT NEED TO START SEEING AN INCREASE IN WINDS SOON
IF GOING TO HIT HIGH WIND WARNING CRITERIA.

NAM AND GFS NOT SHOWING REALLY SHOWING A STABLE LAYER CONDUCIVE OF
DIRECTING SURFACE WINDS ALOFT TO THE SURFACE. WOULD LIKE TO SEE A
STRONGER STABLE LAYER FOR HIGHER WIND SPEEDS. NO PLANS ON DROPPING
HIGH WIND WARNING AT THIS TIME BUT IF WINDS DON'T PICK UP OVER THE
NEXT SEVERAL HOURS...IT MAY THEN BE SOMETHING FOR THE NIGHT SHIFT
TO CONSIDER.

&&

.PREV DISCUSSION... /ISSUED 400 PM MST FRI NOV 30 2012/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...THE MAIN WEATHER
IMPACT LATE TODAY AND INTO THE WEEKEND WILL BE STRONG WINDS. WEST
TO SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE AREA INTO SATURDAY
NIGHT WITH WARMER THAN NORMAL TEMPERATURES IN THE 50S TO MID 60S
LIKELY. MODEL SHOW A WEAK DISTURBANCE ALOFT QUICKLY PUSHING
THROUGH THE FORECAST AREA TONIGHT. A BRIEF PERIOD OF LIGHT SNOWFALL
IS EXPECTED IN THE MOUNTAINS WHERE 2 TO 4 INCHES OF SNOW
ACCUMULATION IS POSSIBLE. OTHERWISE...DRY CONDITIONS ARE EXPECTED
FURTHER EAST DUE TO DRY DOWNSLOPE WINDS. MODELS INDICATE A
STRENGTHENING SURFACE AND 700MB PRESSURE GRADIENT THIS EVENING
WITH 700 MB WINDS UP TO 60 KNOTS NEAR THE COLORADO BORDER ALONG
I80. CONTINUED THE HIGH WIND WARNING FOR THE WIND PRONE LOCATIONS.
THERE IS SOME CONCERN THAT HIGH WINDS MAY BE OBSERVED OVER THE
FOOTHILLS OF THE SOUTHERN LARAMIE RANGE...AFFECTING I80 AND I25
NEAR CHEYENNE. PORTIONS OF NORTHERN CARBON COUNTY AND ALBANY
COUNTY MAY SEE GUSTS AROUND 55 MPH AS WELL...BUT THAT WILL LIKELY
OCCUR AFTER SUNRISE SATURDAY MORNING.

STRONG WINDS WILL THEN LOWER OVER THE WIND PRONE LOCATIONS OVER
SOUTHEAST WYOMING SATURDAY AFTERNOON...ALTHOUGH WINDY CONDITIONS
WILL DEVELOP ACROSS MOST OF THE FORECAST AREA DUE TO LLVL MIXING.
WARMER TEMPERATURES ARE EXPECTED ON SUNDAY WITH HIGHS NEAR 70
ACROSS PORTIONS OF THE NEBRASKA PANHANDLE AS 700MB TEMPERATURES
WARM OVER 5C AHEAD OF THE NEXT SURFACE COLD FRONT AND ASSOCIATED
TROUGH. HOWEVER...EVEN STRONGER WINDS COMPARED TO TONIGHT ARE
POSSIBLE SUNDAY AND SUNDAY NIGHT AS THE COLD FRONT APPROACHES.
700MB WINDS INCREASE TO 70 KNOTS SUNDAY EVENING AS THE COLD FRONT
MOVES ACROSS THE FORECAST AREA. WINTER WEATHER HEADLINES LOOK
POSSIBLE FOR THE MOUNTAINS SUNDAY NIGHT WITH A GREATER POTENTIAL
OF HEAVY SNOW...WITH ANOTHER ROUND OF HIGH WIND WATCHES/WARNINGS
LIKELY SUNDAY AFTERNOON.

LONG TERM...MONDAY THROUGH FRIDAY...
PROGRESSIVE ZONAL PATTERN TO REMAIN IN PLACE THROUGH THE MIDDLE OF
NEXT WEEK WITH MOST MEDIUM RANGE GUIDANCE INDICATING A COOL DOWN
BEHIND A COLD FRONTAL PASSAGE FOR THURSDAY AND FRIDAY. THE MAIN
STORM TRACK WILL BE CONFINED TO THE NORTH FOR MONDAY THRU WEDNESDAY
STEERING A SERIES OF SHORTWAVES GENERALLY NORTH OF THE CWFA. WILL BE
DEALING WITH THE REMNANTS OF WHAT WILL BE THE SECOND BOUT WITH
STRONG WINDS LATE SUNDAY NIGHT. ALTHOUGH THE LLVL GRADIENT WILL
CONTINUE TO BE TIGHT EARLY MONDAY...MODELS SHOW IT RELAXING SOME
THROUGH THE DAY. SO...EXPECT CONDITIONS TO REMAIN BREEZY BUT
TEMPERATURES STILL FAIRLY MILD ON MONDAY.

LEE SIDE SURFACE PRESSURES WILL FALL AGAIN ON TUESDAY...SETTING UP
POTENTIALLY ANOTHER MARGINAL HIGH WIND EVENT TUESDAY NIGHT/EARLY
WEDNESDAY AS H7 PROGS CLIMB AGAIN TO NEAR 50 KNOTS. TEMPERATURES
WILL REMAIN MILD AS H7 TEMPERATURES CLIMB FROM -4C ON MONDAY...TO
NEAR 2C FOR TUESDAY AND WEDNESDAY. THIS WILL WARM HIGH TEMPERATURES
THAT WILL BE MAINLY IN THE 40S ON MONDAY BACK INTO THE 50S AND EVEN
SOME LOW 60S OVR THE PANHANDLE BY WEDNESDAY.

MODELS CONSISTENTLY POINT TO A COLD FROPA EARLY THURSDAY...WHICH
WILL USHER IN COOLER TEMPERATURES FOR FRIDAY. TEMPERATURES WILL BE
TRICKY ON THURSDAY BEING SOLELY DEPENDENT UPON FROPA TIMING. WOULD
NOT BE SURPRISED TO SEE HIGH TEMPERATURES BEING REACHED EARLY IN THE
DAY AND COOLING THEREAFTER. THIS COLD FRONT WILL PROVIDE THE NEXT
CHANCE FOR WIDESPREAD PRECIPITATION ON THURSDAY. ALTHOUGH ITS STILL
A LONG WAYS OUT...GIVEN THE SYSTEMS SPEED  ANY ACCUMULATIONS LOOKS
TO BE ON THE LIGHT SIDE. THE AIR MASS WILL BE DRIER FOR
FRIDAY...WITH TEMPERATURES THAT WILL ONLY REACH INTO THE 30S FOR
MOST PLACES.

AVIATION...00Z ISSUANCE...
VFR CONDITIONS WILL PREVAIL AT MOST TERMINALS THIS PERIOD WITH
JUST SOME MID/HIGH-LEVEL CLOUDS PASSING THRU. THE EXCEPTION WILL BE
AT KRWL WHERE MVFR/IFR CONDITIONS CAN BE EXPECTED 08-14Z IN -SN.
OTHERWISE A BREEZY TO LOCALLY WINDY PATTERN TAKING SHAPE AT
WYOMING AIRFIELDS. GUSTS OF 25 TO 40 KNOTS CAN BE EXPECTED AT
WYOMING TERMINALS TONIGHT AND TOMORROW. MEANWHILE WINDS IN THE
WESTERN NEBRASKA PANHANDLE WILL WAIT TO INCREASE UNTIL AFTER 17Z.

FIRE WEATHER...FIRE WEATHER CONCERNS WILL BE MINIMAL THROUGH THE
WEEKEND AND INTO NEXT WEEK. BREEZY OR WINDY CONDITIONS WILL
CONTINUE THIS WEEKEND AS A SERIES OF LOW PRESSURE SYSTEMS TRACK
NORTH OF THE AREA ACROSS MONTANA AND SOUTHERN CANADA. MOUNTAIN
SNOWFALL IS EXPECTED SUNDAY NIGHT AS A COLD FRONT MOVES
SOUTHEAST...OTHERWISE DRY WEATHER IS EXPECTED ACROSS THE HIGH
PLAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 11 AM SATURDAY FOR WYZ106-WYZ110-WYZ116.
NE...NONE.

&&

UPDATE...LIEBL
Hazardous weather outlook, Nov 30, 8:54 PM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
854 PM MST FRI NOV 30 2012

WYZ101>119-010945-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
854 PM MST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

HIGH WIND WARNINGS REMAIN IN PLACE TONIGHT THROUGH SATURDAY MORNING
FOR WIND PRONE AREAS OF ARLINGTON...BORDEAUX AND VEDAUWOO IN
SOUTHEAST WYOMING. WIND GUSTS AROUND 60 MPH ARE EXPECTED AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER AND MORE WIDESPREAD HIGH WIND EVENT TO TAKE SHAPE SUNDAY
EVENING INTO MONDAY AS LOW PRESSURE TRACKS ACROSS MONTANA.
WIDESPREAD WIND GUSTS OF 55 TO 65 MPH LOOK LIKELY ACROSS MUCH OF
SOUTHEAST WYOMING SUNDAY EVENING INTO MONDAY...WITH 65 TO 75 MPH
GUSTS FOR WIND PRONE AREAS LIKE ARLINGTON...BORDEAUX AND VEDAUWOO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-010945-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
854 PM MST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST TO NORTHWEST WINDS OF 30 TO 40 MPH SUSTAINED WITH GUSTS
EXCEEDING 50 MPH ARE POSSIBLE SUNDAY EVENING INTO MONDAY AS A
STRONG LOW PRESSURE SYSTEM TRACKS THROUGH MONTANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 30, 9:36 PM MST to 10:36 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Interstate 80 mile marker 249.1 measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
November 30, 10:31 PM MST to 11:59 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Halleck Ridge measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 30/2316 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415510, 415512.